Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 7, 2010, 9:07 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2010, 9:07 AM CDT (14:07 UTC)
- Expired
- Jun 7, 2010, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 11:07 AM CDT | FLASH FLOOD | Sherman, KS | EXCESSIVE RAINFALL CAUSED A FEW ROADS IN NORTHWEST CHEROKEE COUNTY TO EXPERIENCE FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WGUS53 KSGF 071407
FFWSGF
KSC021-037-072000-
/O.NEW.KSGF.FF.W.0055.100607T1407Z-100607T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 AM CDT MON JUN 7 2010
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 300 PM CDT.
* AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CRAWFORD
AND CHEROKEE COUNTIES. PARTICULARLY FOR THE LIGHTNING AND CHERRY
CREEK BASINS...RADAR IS ESTIMATING THAT ONE TO TWO INCHES OF RAIN
HAS OCCURRED OVER THESE AREAS. ADDITIONAL RAINFALL FROM A
WEAKENING COMPLEX OF SHOWERS WILL LIKELY CAUSE ANOTHER INCH OF RAIN
TO OCCUR OVER THESE COUNTIES. ADDITIONALLY...THIS SAME AREA
HAD PRE-EXISTING MOIST SOIL CONDITIONS FROM HEAVY THUNDERSTORMS
THAT IMPACTED THIS REGION LAST WEEK. THEREFORE RUNOFF MAY BE
ENHANCED LEADING TO FLASH FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3768 9509 3767 9462 3698 9462 3699 9499
3700 9508
$$
CRAMER2 follow-up statements
415
WGUS73 KSGF 071710
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT MON JUN 7 2010
KSC021-037-072000-
/O.CON.KSGF.FF.W.0055.000000T0000Z-100607T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-
1210 PM CDT MON JUN 7 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
CHEROKEE AND CRAWFORD COUNTIES...
AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAIN HAD CLEARED BOTH CRAWFORD AND CHEROKEE
COUNTIES...AND ONLY A FEW LIGHT SHOWERS LINGERED. FLOODING WAS
OBSERVED OVER A FEW COUNTY ROADS IN NORTHWEST CHEROKEE COUNTY FROM
HEAVY THUNDERSTORMS THAT IMPACTED THIS AREA EARLIER THIS MORNING.
IT IS LIKELY THAT A SOME LOW WATER CROSSINGS AND SECTIONS OF LOW
LYING COUNTY ROADS MAY REMAIN FLOODED THROUGH THE MID AFTERNOON
HOURS.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3768 9509 3767 9462 3698 9462 3699 9499
3700 9508
$$
CRAMER797
WGUS73 KSGF 071955
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT MON JUN 7 2010
KSC021-037-072006-
/O.EXP.KSGF.FF.W.0055.000000T0000Z-100607T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-
255 PM CDT MON JUN 7 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR CHEROKEE AND
CRAWFORD COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3768 9509 3767 9462 3698 9462 3699 9499
3700 9508
$$
CRAMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:14 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 7, 6:14 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 614 AM CDT MON JUN 7 2010 ...MESOSCALE CONVECTIVE DISCUSSION... ...UPDATE TO AVIATION... .UPDATE... CONTINUING TO MONITOR SQUALL LINE DIVING SOUTH SOUTHEAST OUT OF SOUTHERN KANSAS AND INTO OKLAHOMA. A MODEST LOW LEVEL JET OF AROUND 35 KTS CONTINUES TO FEED INTO THIS SYSTEM. INSTABILITY IS MEAGER FROM PARCELS IN THE LOWEST LEVELS OF THE ATMOSPHERE...IN FACT LAPS OUTPUT AND RECENT RUC INITIALIZATIONS INDICATE NEXT TO NIL SFC BASED AND MLCAPE. HOWEVER...LIFTING FROM AROUND 700MB DOES YIELD A FEW HUNDRED J/KG CAPE AHEAD OF THE SQUALL LINE. IN ADDITION SHEAR VALUES ARE ONLY MARGINALLY SUPPORTIVE OF STORM ORGANIZATION AHEAD OF THIS LINE. AS A RESULT...EXPECTATIONS ARE THAT THE EASTERN PERIPHERY OF THIS LINE WILL DECREASE IN INTENSITY RATHER QUICKLY. CORFIDI VECTORS SUGGEST LITTLE DEVIATION FROM THE LINE/S CURRENT COURSE...AS A RESULT...FAR SW PORTIONS OF THE AREA WILL BE PRONE TO BEING CLIPPED BY THIS CONVECTION. WILL BE WATCHING OBS OUT OF PPF AND CFY CLOSE IN THE COMING HOUR TO SEE WHAT RESPONSE SFC WINDS STILL HAVE WITH THIS MCS. IN SPITE OF DECAYING CONVECTION... WINDS ASSOCIATED WITH THE OUTFLOW BOUNDARY STILL MAY REACH THE 40 TO 45 MPH RANGE. POPS HAVE BEEN INCREASED IN FAR WESTERN ZONES WITH ANOTHER UPDATE LIKELY BASED ON RADAR TRENDS IN THE NEXT FEW HOURS. GAGAN && .DISCUSSION... /ISSUED 300 AM CDT MON JUN 7 2010/ SEVERAL FORECAST ISSUES TODAY...INCLUDING EVOLUTION OF MORNING SHRA/TSRA...MCS ACTIVITY TONIGHT...AND CONVECTIVE CHANCES AND TEMPERATURES THROUGH THE REMAINDER OF THE WORKWEEK. RIGHT OUT OF THE GATE THIS MORNING...STRONG TO SEVERE MCS THAT DEVELOPED LATE LAST NIGHT OVER THE HIGH PLAINS OF COLORADO...NEBRASKA...AND WYOMING CONTINUES ITS PUSH SOUTH ACROSS THE WESTERN HALF OF KANSAS. EAST OF THIS FEATURE...SCATTERED THUNDERSTORM ACTIVITY HAS STARTED TO TAKE HOLD ALONG AND JUST NORTH OF 850 HPA FRONT AS LLJ HAS STRENGTHENED AND VEERED EVER SO SLIGHTLY. REALLY WOULDN'T BE TERRIBLY SURPRISED TO SEE THIS EARLY MORNING CONVECTION WANE SOMEWHAT AFTER SUNRISE AS LLJ IS INTERFERED WITH BY COLD POOL FROM KANSAS MCS. LATER THIS MORNING AND INTO THE AFTERNOON...COLD FRONT THAT PASSED THROUGH THE AREA SATURDAY NIGHT WILL RETURN NORTHEAST AS A WARM FRONT. SOME QUESTION RIGHT NOW AS TO HOW FAR NORTH THE FRONT WILL MAKE IT BEFORE STALLING OUT ESPECIALLY WITH POSSIBLE EFFECTS OF AFOREMENTIONED KANSAS MCS...BUT GUIDANCE IS GENERALLY TAKING IT TO ABOUT A NEVADA TO SPRINGFIELD TO WEST PLAINS LINE BY EARLY THIS EVENING. CONVECTION MAY DEVELOP/REDEVELOP ALONG THIS BOUNDARY TOWARD THE JOPLIN AREA/FAR EASTERN KANSAS LATER TODAY IF CAP CAN WEAKEN ENOUGH...BUT CONFIDENCE IS RATHER LOW. BIGGER ISSUE WILL BE WHAT APPEARS TO BE LIKELY MCS DEVELOPMENT THIS EVENING NORTHWEST OF THE CWA...LIKELY OVER PORTIONS OF NEBRASKA AS THE WARM FRONT SURGES NORTH. ONCE MCS DEVELOPMENT TAKES PLACE...EVENTUAL TRACK AND SOUTHWARD EXTENT OF SAID MCS EARLY TUESDAY MORNING IS NOT ENTIRELY CLEAR. BEST MOISTURE/THETA-E ADVECTION EXPECTED TO BE WELL NORTH OF I-70 TOWARD THE IOWA STATE LINE...WHICH WOULD FAVOR THE MCS TRACK STAYING NORTH OF THE FORECAST AREA. THAT BEING SAID...CORFIDI VECTORS ARE ALMOST DUE SOUTH TO SLIGHTLY SOUTHWEST...LIKELY OWNING TO 50 KT LLJ. THIS WOULD SUGGEST THE POSSIBILITY FOR SOME BACKBUILDING/SOUTHWARD PROGRESSION DURING THE OVERNIGHT HOURS...BUT GUT FEELING IS THAT CONVECTIVE INHIBITION WILL BE TOO MUCH FOR ANY APPRECIABLE SOUTHWESTWARD DEVELOPMENT AND SOUTHERN 2/3 OF CWA WILL REMAIN DRY. OTHER POSSIBLE FLY IN THE OINTMENT WOULD BE IF WARM FRONT PROGRESSION IS SLOWED DOWN SIGNIFICANTLY DUE TO CURRENT KANSAS MCS...WHICH COULD RESULT IN AXIS OF CONVECTION BEING DISPLACED SOMEWHAT SOUTHWEST THAN CURRENTLY MODEL GUIDANCE SUGGESTS. AT ANY RATE...THIS IS CERTAINLY SOMETHING THAT WILL BE ABLE TO BE FINE TUNED THIS AFTERNOON AND ESPECIALLY THIS EVENING ONCE EXACT TIMING AND LOCATION OF MCS DEVELOPMENT BECOMES MORE APPARENT. ON TUESDAY...CWA LOOKS TO BE FULLY ENTRENCHED IN A CAPPED WARM SECTOR...AS LOW PRESSURE MOVES NORTHEAST TOWARD LOWER GREAT LAKES. TRAILING COLD FRONT LOOKS TO TAKE AIM ON THE AREA WEDNESDAY...WITH GFS TAKING THE FRONT TO ALMOST THE ARKANSAS BORDER BEFORE STALLING IT OUT...WITH ECMWF AND NAM WASHING IT OUT ACROSS THE CWA ON WEDNESDAY. REGARDLESS OF WHICH OF THOSE SOLUTIONS END UP BEING THE EVENTUAL ONE...SCATTERED THUNDERSTORM ACTIVITY LOOKS TO BE A DECENT BET WEDNESDAY NIGHT AND THURSDAY NEAR AND ALONG THE FRONTAL BOUNDARY. IN ADDITION TO CONVECTIVE CHANCES WEDNESDAY AND THURSDAY...UNCERTAIN BOUNDARY EVOLUTION IS RESULTING IN A RATHER LOW CONFIDENCE TEMPERATURE FORECAST DURING THAT PERIOD. HAVE TRENDED TOWARD LOWER END OF THE HIGH TEMPERATURE GUIDANCE ENVELOPE AT THIS POINT...AS COMBINATION OF ANY FRESH RAINFALL AND ASSOCIATED CLOUD COVER WOULD LIKELY KEEP TEMPS A LITTLE BIT COOLER. BOXELL && .AVIATION... FOR THE 12Z TAF PACKAGE...PRIMARY FORECAST CONCERN IS THE POTENTIAL FOR TSRA AT JLN FIRST THING THIS MORNING. SEE THE ABOVE UPDATE FOR EXPECTATIONS FOR TSRA THIS MORNING BETWEEN 12 AND 15 UTC. ONCE STORMS SUBSIDE AFTER MID MORNING...MUCH OF THE FORECAST PERIOD WILL FEATURE VFR CONDITIONS. MID LEVEL CLOUDS ARE EXPECTED WITH WINDS VEERING TO THE SOUTH AS A WARM FRONT LIFTS THROUGH THE AREA THIS AFTERNOON AND EVENING. ANOTHER DECENT LOW LEVEL JET IS EXPECTED TONIGHT...WHICH WILL RESULT IN LOW LEVEL WIND SHEAR. CHANCES FOR SHRA/TSRA EXIST FOR TONIGHT...HOWEVER IT IS HIGHLY DEPENDENT ON THE POSITION OF THE SFC WARM FRONT. AT THIS TIME IT SHOULD BE NORTH OF THE TAF SITES...THUS KEEPING THE BEST RAIN CHANCES TO THE NORTH...HOWEVER THIS WILL NEED TO BE CLOSELY MONITORED. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 7, 3:50 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 AM CDT MON JUN 7 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 350 AM CDT MON JUN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK IS...LIMITED. WEATHER HAZARDS EXPECTED... A LIMITED THREAT FOR THUNDERSTORM WIND GUSTS UP TO 60 MPH. A LIMITED LIGHTNING RISK. AREAS AFFECTED AND TIMING... A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS AREAS TO THE WEST OF U.S. 65. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS NORTHERN PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT TONIGHT. DISCUSSION... A FEW THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS THE WESTERN PORTION OF THE OUTLOOK AREA TO THE NORTH OF A WARM FRONT. AS THIS WARM FRONT LIFTS NORTH TODAY...ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG THIS FRONT. CURRENTLY...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED WITH THUNDERSTORMS THIS AFTERNOON. AFTER MIDNIGHT TONIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO FORM NORTHWEST OF THE AREA AND TRACK EAST ACROSS PORTIONS OF CENTRAL MISSOURI. THE EXACT TRACK AND STRENGTH OF THESE THUNDERSTORMS IS CURRENTLY UNCLEAR...BUT THERE IS A CHANCE THAT THUNDERSTORMS COULD AFFECT MAINLY NORTHERN PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING TUESDAY MORNING ACROSS NORTHERN MISSOURI. IT IS UNCLEAR AT THIS TIME WHETHER THUNDERSTORMS WILL DEVELOP SOUTH INTO THE OUTLOOK AREA TUESDAY MORNING. IF THUNDERSTORMS DO DEVELOP SOUTH INTO THE OUTLOOK AREA...THEN A FEW SEVERE THUNDERSTORMS WOULD BE POSSIBLE. STRAIGHT LINE WIND GUSTS IN EXCESS OF 60 MPH WOULD BE THE PRIMARY THREAT. THUNDERSTORM CHANCES WILL BE POSSIBLE LATE TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.